Format

Send to

Choose Destination
Curr Med Res Opin. 2003;19(7):609-13.

Is weight loss possible in patients treated with thiazolidinediones? Experience with a low-calorie diet.

Author information

1
Department of Medicine, Section of Endocrinology, Tulane University Health Sciences Center, New Orleans 70112-2699, USA.

Abstract

BACKGROUND:

Weight gain is a frequent side-effect of thiazolidinediones, possibly related to fluid retention and stimulation of pre-adipocyte differentiation.

METHODS:

We report our experience with a low-calorie diet (800 cal, sodium content 1500 mmol/day) combined with behavior modification on eight patients treated with thiazolidinediones (six pioglitazone and two rosiglitazone).

RESULTS:

All patients had reported previous weight gain following treatment with thiazolidinediones. All patients lost weight over 12 weeks in the program with their mean +/- SD body weight falling from 270 +/- 54 lbs (123 +/- 25 kg) to 244 +/- 61 lbs (111 +/- 28 kg) (p < 0.01). The weight loss observed was no different from that observed in 16 age- and gender-matched patients with type 2 diabetes not treated with thiazolidinediones (from 263 +/- 54 lbs (120 +/- 25 kg) to 239 +/- 52 lbs (109 +/- 24 kg); p < 0.01). Glycemic control improved while reducing insulin treatment. Blood pressure control also improved and antihypertensive medications were decreased. The degree and time course of weight loss is no different from that in patients treated with other diabetic therapies and is associated with improved glycemic and blood pressure control.

CONCLUSIONS:

We conclude that a program of caloric restriction and behavior modification is effective in leading to weight loss in patients treated with thiazolidinediones. This effect is reassuring, since thiazolidinediones stimulate adipogenesis.

PMID:
14606983
DOI:
10.1185/030079903125002306
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center